Arizona, 2012Dust Storm and High Wind in Arizona, May 25, 2012
May 25, 2012 · NWS FGZ · 2 events in 2 counties and zones
A deep low pressure system over the Western United States and a cold front approaching Arizona brought strong winds and blowing dust the northeastern parts of the state.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system over the Western United States and a cold front approaching Arizona brought strong winds and blowing dust the northeastern parts of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 25, 3:30 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, May 25, 3:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST FRI MAY 25 2012
.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THE
STRONGEST WINDS SO FAR THIS SPRING...TODAY AND SATURDAY. AS THE LOW
PRESSURE SYSTEM AND COLD FRONT SWEEP THROUGH ARIZONA ON SATURDAY
THERE WILL BE A SLIGHT CHANCE OF PRECIPITATION WITH MUCH COOLER
HIGH TEMPERATURES. WARMER TEMPERATURES WITH MUCH LIGHTER WINDS ARE
EXPECTED SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...A STRONG UPPER LEVEL LOW AND COLD FRONT WILL BEGIN TO
MOVE EAST TOWARD NORTHERN ARIZONA TODAY. MAIN IMPACTS FROM THIS
STORM WILL BE HIGH WINDS AND DRY CONDITIONS...PRODUCING WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS AND CONSIDERABLE BLOWING DUST AND
VISIBILITY RESTRICTIONS. FOR NORTHERN ARIZONA TODAY...THE PRESSURE
GRADIENTS AND WINDS AT THE SFC AND ALOFT WILL INCREASE WITH
SOUTHWEST WINDS INCREASING TO 30 TO 40 MPH WITH GUSTS AS HIGH AS 60
MPH...FROM THE MOGOLLON RIM NORTHWARD. SOUTH OF THE MOGOLLON RIM
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS FROM 45 TO 55 MPH. IN THE
LITTLE COLORADO RIVER VALLEY THERE WILL BE CONSIDERABLE BLOWING DUST
WITH LOCALIZED VISIBILITY AS LOW AS 1/4 MILE OR LESS DUE TO BLOWING
DUST. THE MAIN IMPACTED AREA ALONG I-40 WILL BE WEST OF WINSLOW
FROM TWO GUNS TO WINSLOW. THERE WILL BE CONSIDERABLE BLOWING DUST
ALONG HIGHWAY 191 AND 160 THROUGH THE CHINLE VALLEY...EXPECTING THE
DUST TO BE MORE WIDESPREAD WITH VISIBILITY LESS THAN A 1/4.
FOR SATURDAY...THE UPPER LOW AND COLD FRONT WILL SWEEP THROUGH
NORTHERN ARIZONA BRINGING HIGH TEMPERATURE WELL BELOW NORMAL AND A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. THE MAIN WEATHER IMPACT
FOR SATURDAY WILL BE THE HIGH WINDS ALONG AND A HEAD OF THE COLD
FRONT. THERE WILL LIKELY BE BLOWING DUST ONCE AGAIN IN THE LITTLE
COLORADO RIVER VALLEY AND CHINLE VALLEY WITH VISIBILITY RESTRICTIONS.
FINALLY BY SUNDAY AND MONDAY...A RETURN TO LIGHTER WINDS AND MILD
TEMPERATURES (NEAR NORMAL) ARE FORECAST.
TUESDAY THROUGH THURSDAY...A HIGH PRESSURE RIDGE IS FORECAST TO
BUILD OVER THE REGION WITH HIGH TEMPERATURES RISING ABOVE NORMAL...
TEMPERATURES IN THE MOUNTAINS ARE FORECAST TO CLIMB INTO THE 80S
WITH VALLEY LOCATIONS IN THE 90S TO LOW 100'S.
&&
.AVIATION...FOR THE 12Z PACKAGE...SOUTH TO SOUTHWEST WINDS 10-20 KTS
GUSTING NEAR 30 KTS THROUGH 18Z. AFT 18Z...WINDS INCREASING TO 25-35
KTS WITH GUSTS 40-50 KTS. THE STRONGEST WINDS WILL BE ALONG AND
NORTH OF THE MOGOLLON RIM WHERE GUSTS IN EXCESS OF 50 KTS ARE
EXPECTED. LOCAL MVFR/IFR CONDITIONS IN BLOWING DUST MAY DEVELOP THIS
AFTERNOON AND EVENING...ESPECIALLY IN THE CHINLE VALLEY AND ALONG
AND NORTH OF THE LITTLE CO RIVER VALLEY.
TONIGHT...STRONG WINDS WITH GUSTS OVER 40 KTS WILL CONTINUE DOWNWIND
OF THE KAIBAB PLATEAU AND MOGOLLON RIM. WINDS ELSEWHERE OVERNIGHT
WILL REMAIN 15-20 KTS WITH GUSTS 25-30 KTS. A LIGHT SHOWER WILL BE
POSSIBLE ACROSS THE NORTH LATE TONIGHT THROUGH SATURDAY AS A COLD
FRONT MOVES THROUGH THE STATE. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FIRE WEATHER...TODAY THROUGH SATURDAY....A STRONG TROUGH MOVING
THROUGH THE SOUTHWESTERN STATES WILL BRING STRONG SOUTHWEST WINDS
AND DRY CONDITIONS TO ARIZONA THROUGH SATURDAY. STRONG WINDS AND LOW
RH WILL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS
ALL OF NORTHERN ARIZONA TODAY AND ACROSS EASTERN PORTIONS OF THE
STATE SATURDAY. RH WILL BE MARGINAL BOTH DAYS IN THE HIGHEST
ELEVATIONS WITH COOLER DAYTIME TEMPERATURES. THERE WILL BE A SLIGHT
CHANCE FOR A THUNDERSTORM ACROSS NORTHERN PORTIONS OF THE STATE
SATURDAY AS A COLD FRONT MOVES THROUGH.
SUNDAY THROUGH TUESDAY...DECREASING WINDS WITH DRY CONDITIONS ARE
EXPECTED THROUGH THIS PERIOD. DAYTIME TEMPERATURES WILL GRADUALLY
WARM INTO NEXT WEEK.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
DUST STORM WARNING FROM 10 AM FRIDAY TO 6 PM MST SATURDAY FOR AZZ010.
HIGH WIND WARNING FROM 10 AM FRIDAY TO 6 PM MST SATURDAY FOR
AZZ010>017-039-040.
HIGH WIND WARNING FROM 10 AM TO 8 PM MST FRIDAY FOR AZZ004>007-009.
RED FLAG WARNING UNTIL 8 PM MST SATURDAY FOR AZZ109>118-139-140.
RED FLAG WARNING UNTIL 8 PM MST FRIDAY FOR AZZ104>108-137-138.
WIND ADVISORY FROM 10 AM TO 8 PM MST FRIDAY FOR AZZ008-018-037-038.
&&
PUBLIC.........TC
AVIATION.......MCS
FIRE WEATHER...MCS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 25, 4:43 AM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 AM MST FRI MAY 25 2012
AZZ004>018-037>040-251245-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
443 AM MST FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM APPROACHING NORTHERN ARIZONA WILL BRING DRY
AND VERY WINDY CONDITIONS TODAY...AS WELL AS CRITICAL FIRE WEATHER
CONDITIONS. SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS FROM 45 TO 60
MPH CAN BE EXPECTED. A HIGH WIND WARNING IS IN EFFECT FROM THE
MOGOLLON RIM NORTH...A DUST STORM WARNING IS IN EFFECT FOR THE
CHINLE VALLEY...AND A RED FLAG WARNING IS IN EFFECT THROUGHOUT NORTHERN
ARIZONA FOR THE REST OF THE DAY. OVERNIGHT...WIND SPEEDS WILL
DECREASE BUT NOT END...WHILE LOCALLY STRONG WINDS GUSTING UP TO 60
MPH ARE FORECAST EAST OF THE SAN FRANCISCO PEAKS AND KAIBAB
PLATEAU...INCLUDING THE DONEY PARK AREA AND THE HOUSEROCK VALLEY..
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...STRONG SOUTHWEST WINDS WILL CONTINUE ALONG AND A HEAD
OF THE COLD FRONT...REACHING 30 TO 40 MPH WITH GUSTS TO 60 MPH
MAINLY FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER. DRY
CONDITIONS WILL CONTINUE. SIGNIFICANT BLOWING DUST IS LIKELY IN
THE CHINLE AND LITTLE COLORADO RIVER VALLEYS. A DUST STORM
WARNING IS IN EFFECT FOR THE CHINLE VALLEY FROM FRIDAY MORNING
THROUGH EARLY SATURDAY EVENING. A HIGH WIND WARNING IS IN EFFECT
FOR NORTHERN ARIZONA FROM FLAGSTAFF EAST TO THE NEW MEXICO BORDER
THROUGH EARLY EVENING SATURDAY. THE RED FLAG WARNING CONTINUES
UNTIL SATURDAY EVENING FOR PORTIONS OF EAST CENTRAL AND NORTHEAST
ARIZONA.
MUCH LIGHTER WINDS ARE EXPECTED SUNDAY THROUGH NEXT WEEK.
Dust Storm, Chinle Valley
- When
- May 25, 6:00 AM MST to 12:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Blowing dust in the community of Many Farms dropped the visibility down to 1/4 mile. The dust in Chinle dropped the visibility down to 1/2 mile.
High Wind, Chuska Mountains and Defiance Plateau
- When
- May 25, 3:22 PM MST
- Where
- Chuska Mountains and Defiance Plateau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The ADOT wind sensor at Lupton measured a peak wind gust of 58 MPH.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394040, 394056.